A RESIDUE MAP and ITS APPLICATIONS to SOME ONE-DIMENSIONAL RINGS (Ext^M, K)

A RESIDUE MAP and ITS APPLICATIONS to SOME ONE-DIMENSIONAL RINGS (Ext^M, K)

PROCEEDINGSOF THE AMERICANMATHEMATICAL SOCIETY Volume 123, Number 8, August 1995 A RESIDUE MAP AND ITS APPLICATIONS TO SOME ONE-DIMENSIONAL RINGS I-CHIAU HUANG (Communicated by Wolmer V. Vasconcelos) Abstract. A residue map is used to study canonical modules of the ring k[[X'i , ... , X'"]]. A simple proof of a well-known numerical criterion for k[[X'i, ... , X'"]] to be Gorenstein is given. Let A; be a field and R be the one-dimensional local ring k[[Xtl,... , Xtn]], where (t\,... ,t„) = 1. Denote by m the maximal ideal of R. It is well known that injective hulls of an it-module are isomorphic to each other. How- ever, finding isomorphisms between them is a very subtle question. For exam- ple, the i?-module Hom£(i?, k) consisting of all ic-linear maps u: R -> k, which are continuous for the m-adic topology of R and the discrete topol- ogy of k (i.e., u(mn) = 0 for some n), is an injective hull of i?/m [3, Proposition 3.4]. Another injective hull of R/m is given by local cohomol- ogy: Let k{{Xx, ... , Xn]] —►R be the canonical map sending X¡ to Xu. Homfcp-^ ...^„rjCR, H%t Xn(k{{Xx, ... , Xn]])) is also an injective hull of i?/m [3, Propositions 3.4 and 3.8]. An isomorphism HomkiSXl_Xn]](R,m.xn(k[[Xx,... , Xn]]))^rlomck(R, k) can be described using a residue map (cf. [3]). A similar phenomenon occurs in canonical modules. Denote by (-)A the functor HomÄ(- , Homk(R, k)). A finitely generated i?-module K is called a canonical module if there is a functorial isomorphism (Ext^M, K))A^Hi(M) for finitely generated i?-module M (i = 0,1). It is easy to see that any canonical module, if it exists, is isomorphic to (i7m(i?))A . But in general iso- morphisms between canonical modules are not easy to describe. This note gives an explicit description of a canonical module K as a submodule of /c[[^]] and describes explicitly an isomorphism from K to (H^(R))A using a residue map. The main purpose of this note is to bring out some concrete aspects of Grothendieck's duality theory into the open, so that the structure of R is better understood. Received by the editors October 15, 1993 and, in revised form, December 16, 1993. 1991 Mathematics Subject Classification.Primary 13J05; Secondary 13H10. Key words and phrases. Canonical module, dualizing complex, Gorenstein ring, residue. ©1995 American Mathematical Society 2369 License or copyright restrictions may apply to redistribution; see https://www.ams.org/journal-terms-of-use 2370 I-CHIAU HUANG This note uses freely basic properties of Maths duality, which is referred to [6]. Let a be the conductor of R (i.e., the smallest number such that X' e R for all i>a). The residue map we need in this note is the A:-linear map res: k((X)) -» k defined by res(J2a¡X') = aa-\ for Y,a¡X' m k((X)) • It induces an R- isomorphism from k((X)) to its dual. Lemma 1. The R-linear map d>:k((X)) - k((X))\ defined by ®(f)(g)(r) = res(fgr) for f, g e k((X)) and r e R, is an isomor- phism. Proof. Let f = a-mX~m-\-\-a0 + axX-\— be an element in k((X)). Since Q(f)(Xa+m-l)(l) = a-m,<S>(f) = 0 implies / = 0. Given </>e k((X))A and XJ e R, 4>(x>)(x>)= (*W))(i) = <Kxi+i)(i). Hence <j>(Xl)vanishes for / sufficiently large. Define f:=J2<t>(X')(l)Xa-1". Then <D(/)(X')(1) = 4>(Xl)(l). Since <f>is determined by </>(X')(l),it follows that <P(/) = (/>. D Proposition 2. The map ¥: k((X)) -» Homck(R, k) sending f e k((X)) to the map r i-> res(/>) is R-linear and surjective. Proof. The proposition can be verified easily and directly. It also follows from the fact that *F is the composition k((X))$k((X))A-*Homck(R,k), where the second map k((X))A —>Hom£(7<, k) is the dual of the inclusion map R -* k((X)). D We remark that k((X))^Homck(R,k) is actually a dualizing complex of R. The proof is left to the reader who is familiar with dualizing complexes. The kernel K of the map 4* has a simple description: Let S be the semigroup generated by t\, ... , tn ■ Denote by SA the subset of Z consisting of those elements / such that a- 1 - i & S. Then K = {J2aix'\a' 6 k and i e SA}. Since SA is a subset of N, K is an i?-submodule of k{{X]]. Recall that R is Gorenstein if it has finite injective dimension. A neces- sary and sufficient condition for R to be Gorenstein is that it has an injective resolution 0 - Ä inc"i5ion■ k((X)) — Hom£(7<, k) -» 0 for some i?-linear map k((X)) -* Hom£(i?, k) [6, Theorem 18.8]. As a con- sequence of the proposition and the fact that k((X)) and Hom£(i?, k) are injective i?-modules, we get a simple proof of the following theorem due to Kunz [5]. License or copyright restrictions may apply to redistribution; see https://www.ams.org/journal-terms-of-use A RESIDUEMAP AND ITS APPLICATIONS 2371 Corollary 3. If S is a symmetric (i.e., S = SA), R is Gorenstein. Theorem 4. K is a canonical module of R.x Proof. K is finitely generated because it is generated by X', i e SA and i <2a . Let M be a finitely generated i?-module. (Ext1_'(A7, K))A is the /th homology of the following complex induced by *P: MAA -X Homfi(M, k((X)))A. By Matlis duality, the canonical map M -» A7AAis an isomorphism. We claim that the map ®M:MXa^HomR(M,k((X)))A defined by <M$r)(0)(r) = res^ for 0 € HomR(M, k((X))) and r e R is an i?-isomorphism. Since the functors (-)*« and HomR(-, k((X)))A are additive and exact, and M is finitely generated, to prove the claim we may assume that M = R. In such case Rx° = k((X)), so the claim follows from Lemma 1. The theorem follows form the observation that the diagram M -'—* Mx« MAA —?—> HomR(M, k((X)))A is commutative. D We have a simple proof of the following result which is contained in [1] and [4]. Corollary 5. Some ideals of R are canonical modules. Proof. The map K —►k((X)), multiplied by Xa , is iMinear and injective with image in R. D The converse of Corollary 3, also due to Kunz [5], has a simple proof. Theorem 6. If R is Gorenstein, S is symmetric. Proof. R has an injective resolution 0 ^ R inclusion| k{{x)) _^ Homc(/?) fc) _> Q with some unknown map k((X)) ~> Homck(R, k). Taking dual, then applying Matlis duality and Lemma 1, we get an exact sequence: 0 -» R -» k((X)) -^ Hom£(iî, k) — 0. This implies K ~ R, although the map R -» k((X)) above is still unknown. Since I e K, K is generated by a power series / whose constant coefficient is 1 and there exists g=l+ Y, a,X* ¡>o,ies 'Professor Herzog informed me that this description of canonical module is implicitly in [2]. License or copyright restrictions may apply to redistribution; see https://www.ams.org/journal-terms-of-use 2372 I-CHIAU HUANG in R, such that gf = 1. S is a semigroup, hence / = i - (£ a,x')+ fe «*)2 - (E **)3 + •• • € Ä. Therefore ä: = i? (as subsets of fc[[A"]]). Equivalent^ S = SA . D H^R) is isomorphic to the cokernel of the map D inclusion D A -► -f^JS'Q. Since Ä*. = k((X)), 77m(iî)~ k((X))/R. The image of ÜTof the map <D:k((X)) - fc((*))A consists of all 0 e Ä:((X))A with ^(i?) = 0. Therefore we get an isomorphism K Z (k((X))/R)A. Example 1. R = k{{Xn, X9, X10]]. S = {0,7,9,10,14,16,17,18,19,20,21,23,24,25,26,27,28, 29,...}. The conductor a = 23 . SA = {0,7, 9, 10, 11, 14, 16, 17, 18, 19,20,21,23,...}. X7K = RX1 + RXX%is a canonical module of R. Acknowledgment Part of this work was done while the author was visiting Purdue University. The author would like to thank the Department of Mathematics, Purdue Uni- versity for hospitality and the Institute of Mathematics, Academia Sinica for financial support. References 1. Herzog and E. Kunz, eds., Der Kanonische Modul eines Cohen-Macaulay-Rings, Lecture Notes in Math., vol. 238, Springer-Verlag, Berlin and New York, 1971. 2. J. Herzog and E. Kunz, Die Werthalbgruppe eines lokalen Rings der dimension 1 , Sitzungs- ber. Heider. Akad. Wiss., Springer-Verlag, Berlin and New York, 1971. 3. I-C. Huang, Pseudofunctors on modules with zero dimensional support, Mem. Amer. Math. Soc. (to appear). 4. J. Jäger, Längenberechnung und kanonische ideale in eindimensionalen ringen, Arch. Math. 29 (1977), 504-512. 5. E. Kunz, The value semigroup of a one-dimensional Gorenstien ring, Proc. Amer. Math. Soc. 25(1970), 748-751. 6. H. Matsumura, Commutative ring theory, Cambridge Univ. Press, Cambridge and New York, 1986. Institute of Mathematics, Academia Sínica, Nankang, Taipei 11529, Taiwan, Republic of China E-mail address: maichiauflccvax. sinica.edu.tw License or copyright restrictions may apply to redistribution; see https://www.ams.org/journal-terms-of-use.

View Full Text

Details

  • File Type
    pdf
  • Upload Time
    -
  • Content Languages
    English
  • Upload User
    Anonymous/Not logged-in
  • File Pages
    4 Page
  • File Size
    -

Download

Channel Download Status
Express Download Enable

Copyright

We respect the copyrights and intellectual property rights of all users. All uploaded documents are either original works of the uploader or authorized works of the rightful owners.

  • Not to be reproduced or distributed without explicit permission.
  • Not used for commercial purposes outside of approved use cases.
  • Not used to infringe on the rights of the original creators.
  • If you believe any content infringes your copyright, please contact us immediately.

Support

For help with questions, suggestions, or problems, please contact us